Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 78, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 19, 2020, 7:13 PM EDT for Montgomery County, Stanly County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2020, 7:13 PM EDT (23:13 UTC)
- Expired
- Jun 19, 2020, 8:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Montgomery County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 159 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
206
WUUS52 KRAH 192313
SVRRAH
NCC123-167-200000-
/O.NEW.KRAH.SV.W.0078.200619T2313Z-200620T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
713 PM EDT Fri Jun 19 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Western Montgomery County in central North Carolina...
Stanly County in central North Carolina...
* Until 800 PM EDT.
* At 713 PM EDT, a severe thunderstorm was located near Albemarle,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Albemarle, Badin Lake, Plyler, Norwood, Badin, Oakboro, Mount
Gilead, Uwharrie Haven, Eldorado and Morrow Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3535 8033 3550 8012 3551 7999 3516 7991
3516 7998 3514 8005 3514 8008 3517 8011
3519 8011 3519 8013 3517 8013 3517 8016
3516 8017 3517 8023 3521 8025 3520 8028
3520 8030 3518 8031 3518 8033
TIME...MOT...LOC 2313Z 250DEG 9KT 3528 8021
HAIL...1.00IN
WIND...60MPH
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:20 PM EDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jun 19, 3:20 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 320 PM EDT Fri Jun 19 2020 .SYNOPSIS... A sub-tropical ridge will briefly shift over the Southeast US early next week before another upper level trough approaches the area mid- week. && .NEAR TERM /THROUGH TONIGHT/... As of 320 PM Friday... Scattered showers and thunderstorms are currently across the state as of mid afternoon. A line of outflow can be seen between showers/storms along the I-95 corridor, while another focus of showers/storms is coming off the east slope of the Appalachian Mountains. Showers and storms are expected to increase in coverage through the afternoon and evening hours. Much of the area except the Triad is under a marginal risk for severe storms. CAPE values are modest, between 1000 and 2000 J/kg, but with minimal wind shear in vertical profiles, this should limit overall severe weather. However, downdraft CAPE is increasing, making damaging wind gusts the primary threat. Both updraft and downdraft CAPE should decrease rapidly with sunset, with only a slight chance of showers after midnight. Overnight lows will be a couple degrees warmer than last night, primarily in the mid 60s. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 320 PM Friday... Saturday's forecast looks pretty similar to today's forecast, with another round of numerous showers and thunderstorms in the afternoon. The synoptic models shift the focus slightly farther east, so pops range from 50s in western counties to 70s in the east. Once again, chances for precipitation will become minimal after sunset. Saturday's highs should be a couple degrees warmer than today's, primarily in the mid 80s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 140 PM Friday... The upper trough will gradually exit to our northeast early in the day Sunday, with short wave ridging setting up over the Carolinas for mid-late Sunday through Monday. This will result in decreased rain chances compared to the wetter pattern that we've recently been in, thus at or below climo PoPs both days. With ample sunshine both days and H8 temps slightly above normal, look for highs in the low 90s both days, with Monday being the hotter of the two days. On Tuesday another fairly deep and closed mid/upr low will move southeast across the Northern Plains and Upper Midwest. A lead short wave on the east side of the deepening longwave trough will cross the Carolinas Tuesday night, so while most of the daytime Tuesday should be hot and dry over our area, rain chances will quickly increase later in the day and at night. Then the sfc cold front assoc with the aforementioned closed low...which on Wednesday will be moving across the Great Lakes... will gradually move into our area from the west and slowly across or perhaps even stall over the region during the latter half of the work week, thus resulting in above climo PoPs during that time, and perhaps slightly cooler temps due to the increased presences of clouds and showers. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 140 PM Friday... 24 hour TAF period: Generally low confidence forecast with this TAF package. The overall situation looks similar to yesterday, with the forecast calling for numerous to widespread development of showers/storms during the afternoon, quiet conditions during the evening, then development of MVFR cigs for a period around dawn. However, coverage of showers/storms was quite slim yesterday, and there were few restrictions around dawn. So the question with this TAF package is whether to go with what's expected, or go with a persistence forecast? Have aimed the 18Z package more in the direction of what's expected, although a persistence forecast would be very plausible as well. Have gone with MVFR showers at all sites during the late afternoon and evening, and definitely cannot rule out the chance of thunderstorms at any TAF site. No restrictions are included for most of the night, but went with MVFR fog at all sites around dawn with plenty of low level moisture around and calm winds expected. Outlook: The pattern will remain unsettled into next week. While prevailing conditions will be VFR, restrictions will be possible in both late night/early morning fog/stratus as well as afternoon/evening showers/storms. && .HYDROLOGY... As of 300 PM Friday... Areal flood warnings continue along and near the Tar River. Significant river continues along the Tar River. Please refer to the River flood statements and the Areal Flood Warning in effect for details. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Green SHORT TERM...Badgett LONG TERM...Petro AVIATION...Green HYDROLOGY...Badgett/BSD
Hazardous weather outlook, Jun 19, 4:04 AM EDT, 15 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 404 AM EDT Fri Jun 19 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-200815- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 404 AM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Numerous showers and scattered thunderstorms are expected through this evening. Some of the showers and thunderstorms will be capable of producing heavy rainfall. Isolated flash flooding is possible, mainly this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 19, 4:55 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
455 PM EDT Fri Jun 19 2020
NCZ078-192200-
Wayne NC-
455 PM EDT Fri Jun 19 2020
...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 600 PM EDT...
At 454 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Olive, moving northeast at 15 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Goldsboro, Mount Olive, Fremont, Walnut Creek, Pikeville, Eureka,
Seven Springs, Mar-Mac, Nahunta and Cliffs Of The Neuse State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3534 7782 3518 7783 3515 7790 3517 7793
3517 7797 3519 7802 3518 7807 3519 7816
3521 7817 3523 7825 3534 7818 3535 7815
3537 7816 3538 7814 3542 7816 3559 7806
3558 7782 3543 7783 3538 7780
TIME...MOT...LOC 2054Z 220DEG 11KT 3524 7809
10Local storm report, Jun 19, 5:03 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
503 PM EDT FRI JUN 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 2 W KNIGHTDALE 35.80N 78.52W
06/19/2020 E0.75 INCH WAKE NC TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY SIZE HAIL IN
KNIGHTDALE NEAR 540 AND HWY 64.
&&
CCLocal storm report, Jun 19, 5:33 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
533 PM EDT FRI JUN 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 3 SW CARPENTER 35.79N 78.92W
06/19/2020 E0.50 INCH WAKE NC PUBLIC
HALF-INCH HAIL REPORTED FROM MPING.
&&
MWSSpecial weather statement, Jun 19, 5:45 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
545 PM EDT Fri Jun 19 2020
NCZ025-040>042-076-077-192245-
Johnston NC-Lee NC-Chatham NC-Durham NC-Harnett NC-Wake NC-
545 PM EDT Fri Jun 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARNETT...CENTRAL
LEE...WAKE...NORTHWESTERN JOHNSTON...SOUTHEASTERN CHATHAM AND
SOUTHEASTERN DURHAM COUNTIES UNTIL 645 PM EDT...
At 545 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near RDU International to
near Garner to 7 miles southeast of Sanford. Movement was southeast
at 10 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Raleigh, Cary, Sanford, Lillington, Wake Forest, Garner,
Fuquay-Varina, Clayton, Zebulon and Angier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3607 7868 3600 7849 3594 7839 3593 7835
3590 7833 3590 7831 3578 7825 3522 7894
3530 7919 3537 7928 3540 7929 3561 7898
3607 7878
TIME...MOT...LOC 2145Z 298DEG 8KT 3592 7875 3569 7873 3543 7906
10Special weather statement, Jun 19, 6:13 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Raleigh NC
613 PM EDT Fri Jun 19 2020
NCZ022-023-038-039-192315-
Guilford NC-Alamance NC-Randolph NC-Davidson NC-
613 PM EDT Fri Jun 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
ALAMANCE...SOUTHEASTERN DAVIDSON...RANDOLPH AND GUILFORD COUNTIES
UNTIL 715 PM EDT...
At 611 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Bethany to 7 miles
northwest of Randleman to 9 miles east of High Rock Lake. Movement
was east at 20 mph.
Pea size hail and wind gusts up to 40 mph will be possible with these
storms.
Locations impacted include...
Greensboro, High Point, Burlington, Asheboro, Lexington, Randleman,
North Carolina Zoo, Thomasville, Seagrove and McLeansville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3600 8004 3625 8003 3625 7937 3584 7955
3552 7957 3551 8019 3558 8021 3564 8029
3568 8033 3571 8032 3572 8035
TIME...MOT...LOC 2211Z 249DEG 18KT 3623 7987 3591 7985 3564 8014
10Special weather statement, Jun 19, 7:01 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
701 PM EDT Fri Jun 19 2020
NCZ073>075-083-084-200000-
Stanly NC-Anson NC-Richmond NC-Moore NC-Montgomery NC-
701 PM EDT Fri Jun 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MOORE...ANSON...
MONTGOMERY...NORTHWESTERN RICHMOND AND STANLY COUNTIES UNTIL 800 PM
EDT...
At 701 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Carthage to 6 miles
southeast of Troy to near Ansonville.
Pea size hail and wind gusts up to 40 mph will be possible with these
storms.
Locations impacted include...
Albemarle, Southern Pines, Wadesboro, Troy, Carthage, Badin Lake,
Pinehurst, Biscoe, Ansonville and Plyler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3550 8030 3551 7935 3549 7934 3547 7936
3543 7933 3540 7929 3535 7927 3531 7919
3527 7922 3526 7921 3508 7992 3482 8009
3482 8032 3519 8028 3516 8044 3519 8050
TIME...MOT...LOC 2301Z 207DEG 15KT 3539 7942 3528 7984 3509 8017
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 2:59 PM EDT | Special Weather Statement | RAH | Johnston, Sampson, Wayne | 61 min |
| Jun 19, 3:21 PM EDT | Areal Flood Advisory | RAH | Johnston, Sampson, Wayne | 114 min |
| Jun 19, 3:47 PM EDT | Special Weather Statement | RAH | Franklin, Nash, Wake | 43 min |
| Jun 19, 4:03 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 42 min |
| Jun 19, 4:30 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 45 min |
| Jun 19, 4:30 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Halifax, Nash, Warren | 27 min |
| Jun 19, 4:34 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 56 min |
| Jun 19, 4:55 PM EDT | Special Weather Statement | RAH | Wayne | 65 min |
| Jun 19, 5:02 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Harnett, Lee, Wake | 43 min |
| Jun 19, 5:22 PM EDT | Areal Flood Advisory | RAH | Wayne | 5 hr |
| Jun 19, 5:45 PM EDT | Special Weather Statement | RAH | Harnett, Lee, Wake | 60 min |
| Jun 19, 5:53 PM EDT | Areal Flood Advisory | RAH | Durham, Wake | 2 hr |
| Jun 19, 6:06 PM EDT | Areal Flood Advisory | RAH | Vance | 114 min |
| Jun 19, 6:13 PM EDT | Special Weather Statement | RAH | Davidson, Guilford, Randolph | 62 min |
| Jun 19, 6:26 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Wake | 3 hr |
| Jun 19, 7:01 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Moore, Stanly | 59 min |
| Jun 19, 7:19 PM EDT | Special Weather Statement | RAH | Harnett | 41 min |
| Jun 19, 7:25 PM EDT | Special Weather Statement | RAH | Wayne | 65 min |
| Jun 19, 7:47 PM EDT | Flash Flood Warning | RAH | Harnett, Johnston, Sampson, Wayne | 6 hr |
| Jun 19, 7:53 PM EDT | Flash Flood Warning | RAH | Anson, Montgomery, Stanly | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.